Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 467, NWS Dodge City, KS

September 17, 1996Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 17, 1996, 10:39 PM CDT for Morton County, Stevens County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 17, 1996, 10:39 PM CDT (03:39 UTC)
Expired
Sep 17, 1996, 11:25 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 11:05 PM CDTHail 0.75Rolla, KS
Sep 17, 11:21 PM CDTHail 0.75Feterita, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 180341
SVRDDC
KSC129-189-180425-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1039 PM CDT TUE SEP 17 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1125 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...EXTREME EASTERN MORTON COUNTY
   ...WESTERN STEVENS COUNTY
 
AT 1036 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 3 MILES WEST SOUTHWEST OF FETERITA MOVING NORTH
NORTHEAST AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
  FETERITA                                    BY 1041 PM CDT
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

PARKIN/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 4:22 AM CDT, 18 hours 17 minutes earlier.

Area forecast discussion, Sep 17, 4:22 AM CDT, 18 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
420 AM CDT TUE SEP 17 1996

    ...FORECAST CHALLENGE IS PCPN AMOUNTS AND POSSIBLE SEVERE WEATHER
LATE TODAY THRU WEDNESDAY...

09Z SFC MAP ANALYSIS INDICATED LOW PRESSURE CENTERED IN ERN WYOMING
WITH A STATIONARY FRONT EXTENDING SOUTH FROM THE LOW ACROSS HIGH PLAINS
OF COLORADO AND NEW MEXICO. A COLD FRONT WAS ACROSS SOUTHWEST COLORADO.
00Z TUE MODEL RUNS INDICATING A SIGNIFICANT RAIN EVENT TONIGHT AND
WEDNESDAY AS 00Z TUE 30H INDICATING 110 KNOT JET WHICH WILL CARVE OUT
AN UPPER LOW IN NORTHERN ROCKIES THRU WEDNESDAY. MODELS AGREE THAT
WYOMING SFC LOW SHOULD OCCLUDE WITH LOWER SFC PRESSURE DEVELOPING AT
TRIPLE POINT FURTHER SOUTH IN ERN COLORADO BY THIS EVENING WITH LOWER
PRESSURE CONTINUING TO MOVE/DEVELOP SOUTH IN RESPONSE TO S/W ENERGY
ROTATING AROUND UPPER LOW. MODELS IN AGREEMENT FROM LATE THIS AFTERNOON
THRU WEDNESDAY THAT DECENT LOW LEVEL CONVERGENCE...LOW LEVEL JET...AND
UVV WILL DEVELOP IN CWA IN RESPONSE TO APPROACH OF UPPER LEVEL S/W AND
ASSOCIATED JET MAX'S ROTATING AROUND UPPER LOW. WENT 30 POP SHRA/TSRA
IN WESTERN 3 COUNTIES...20 POP CENTRAL CWA THIS AFTERNOON CLOSEST TO
BETTER CONVERGENCE AND LIFT. WENT 60 POP SHRA/TSRA ACROSS ENTIRE CWA
TONIGHT AND WEDNESDAY AS ABOVE MENTIONED FEATURES IMPINGING AREA.
MENTIONED LOCALLY HEAVY RAIN POSSIBLE TONIGHT AND WEDNESDAY DUE TO
STRENGTH OF LIFT AND PROGGED INSTABILITY. DAY SHIFT WILL HAVE TO
MONITOR FOR POSSIBLE H20 PROBLEMS AND SEVERE TONIGHT AND WEDNESDAY.

FOR TEMPS WENT BELOW COOLER FWC TODAY AND WEDNESDAY DUE TO LOW LEVEL
MOISTURE ALREADY IN PLACE AND DECENT SOUTHEAST FLOW TO CONTINUE.
FOLLOWED FWC TEMPS FOR TONIGHT.

DDC 067/060 067/056. 066 13166
GCK 068/059 067/056 066 13266
EHA 069/059 065/055 065 13366
LBL 068/059 067/056 066 13266
HYS 067/058 067/056 066 13166
P28 073/064 072/062 070 13-66

CICCONE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 11:28 PM CDTSevere Thunderstorm WarningDDCStevens47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.